Texas, 2016

Hail in Texas, May 17, 2016

May 17, 2016 · NWS BRO · 3 events in 1 county or zone

Discrete hail storms developed around and just after midnight in Starr County. 75 to 2 inches in diameter, pelted El Sauz and other locations north of Rio Grande City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Discrete hail storms developed around and just after midnight in Starr County. Large hail, 1.75 to 2 inches in diameter, pelted El Sauz and other locations north of Rio Grande City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 17, 7:07 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, May 17, 7:07 PM CST, 2 hours 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service BROWNSVILLE TX
807 PM CDT TUE MAY 17 2016

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...The aviation forecast will hinge greatly on the
convective trends over the next several hours with the t-storms
firing to the north and west of the RGV. expect vfr/mvfr
conditions to prevail over the next several hours with good vsbys.
however as the convection builds south and east the potential for
impacts for the RGV airports will increase later in the upcoming
taf period. Gfs/gfslamp and nam numerical guidance are all going
with a dry forecast throughout the next 24 hours. Am not confident
how well the guidance like this will verify. So will include a
mention of tempo/prob30 conv groups during the later periods of
all three RGV TAF sites with mvfr ceilings dominating.

&&

.PREV DISCUSSION... /issued 304 PM CDT TUE MAY 17 2016/

SHORT TERM (Tonight through Wednesday Night): Forecast challenge
remains severe weather timing and areal coverage.  SPC Day One
outlook has been flip floping from marginal to slight risk which
varies between 5-15 percent coverage.  Day Two outlook continues to
indicate the majority of our region under a Marginal risk which is
only 5 percent chance of a severe thunderstorm.  Given the
uncertainty today and lower probability tomorrow will cut back on
the Severe wording the forecast.  We are not ruling out the chance
of isolated large hail and damaging winds but confidence in
widespread coverage is below average.

latest model guidance continues to keep the most intense
disturbances to our north with the cold front not expected to move
into the region until late tonight or Wednesday. HRRR model suggest
localized convection initializing over the Sierra Madre this
afternoon if the low level inversion or cap breaks. Some pretty
intense heating is taking place which would be the main trigger.
These storms if they do develop will move eastward into a increasing
unstable atmosphere which could support strong updrafts for an
isolated supercells between 5 and 9pm. How far east they survive is
difficult to say but western areas of the CWA will have the best
shot this evening. another area of convection is forecast to develop
over west central and south central Texas laster tonight models
suggest this cluster to propagate south to southeast overnight. If
these storms survive the cooling of the evening we might see
scattered showers and isolated thunderstorms towards Wednesday
morning.

For Wednesday and Wednesdsay night...upper trough advances towards
West Texas deepening our southwest flow and push the frontal
boundary near our region. Expect convection to fire late morning
into the afternoon and continue into Wednesday night as GFS and EC
show a stronger disturbance passing just to our north. Low level
convergence working with the upper speed divergence and the unstable
atmosphere to keep at least moderate rain chances in the forecast.
Plenty of moisture will pool south and along the front with dew
points remaining in the 70s should provide a higher probability of
heavy rainfall with amounts of 1-3 inches with isolated higher
amounts. Some localized flooding is possible and a flash flood watch
may have to be considered if lots of rain falls later tonight.

LONG TERM (Thursday through Tuesday): Large upper level low over
the Desert Southwest will move across Texas and combine with a
cold front advancing Southward Thursday. Abundant moisture will be
concentrated across Texas reaching up to 700MB. This will cause
for showers and thunderstorms activity to initiate early Thursday
and gradually progress eastward into the Lower Texas Gulf Waters
through Friday. The latest convective outlook from SPC has the CWA
under a Marginal Risk of Severe Weather. Main risk with this
storms will be potential for hail, gusty winds and abundant
rainfall. Localized heavy rainfall is possible Thursday which
could lead to minor flooding. The Rainfall amounts will range
between a quarter of an inch to half an inch and higher amounts of
1 to 2 inches are possible Thursday into Friday morning.

As the low moves eastward into the Central Plains the deeper
moisture lifts northward but still some lingering moisture
remains over the area and the weak easterly flow will cause a
few isolated showers to develop. Ridge begins to build into Fri
but lingering moisture over the region with a light easterly flow
already in place will provide much favorable conditions for sea
breeze to develop with isolated showers and thunderstorms along
the coast Friday afternoon. As the ridge amplifyes and another
trough deepens along the west coast, tropical moisture surges
northward along and East of the Sierra Madre. Convection will be
favorable throught the weekend but isolated in nature and mainly
favoring the west and central counties. Less chance of rain
expected into Wednesday as there will be less moisture in the
area to work with. High temperatures will be in the mid to upper
90s. Low temperatures will be ranging between the mid to upper
70s.

MARINE: Now through Wednesday Night: A general light to moderate
southeast to east wind and low to moderate swell will continue
tonight through wednesday. winds back to the east Wednesday as a
weakening frontal boundary nears the coastal bend and pulls up
stationary across the Northern Coastal waters. Some concern for
mariners will be increasing thunderstorms chances from later
tonight and Wednesday.

Thursday through Wednesday: Gradient will be weak through the
period keeping low to moderate seas across the Gulf Waters. East
to Southeast flow will be in place for the period with strong
thunderstorms possible Thursday into Friday. More isolated
activity is possibly into the weekend and early next week with
higher chances near the coast.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  77  87  77  86 /  30  30  40  40
BROWNSVILLE          76  88  77  87 /  30  40  40  40
HARLINGEN            75  90  76  90 /  30  40  40  50
MCALLEN              76  91  76  93 /  40  40  50  50
RIO GRANDE CITY      76  93  75  94 /  50  40  50  50
SOUTH PADRE ISLAND   78  81  78  82 /  20  30  40  40

&&

.BRO Watches/Warnings/Advisories...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Short Term...60
Long Term/Upper Air/Graphicast...64
Hazardous weather outlook, May 17, 3:40 PM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
440 PM CDT TUE MAY 17 2016

TXZ248>257-181100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
440 PM CDT TUE MAY 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS...PRODUCING LARGE HAIL...DAMAGING WINDS...AND
FLASH FLOODING...WILL BE POSSIBLE LATER TONIGHT ACROSS ZAPATA...
STARR...JIM HOGG...BROOKS AND HIDALGO COUNTIES. STRONG THUNDERSTORMS
PRODUCING SMALL HAIL...GUSTY WINDS AND LOCALLY HEAVY RAINS ARE
POSSIBLE ACROSS CAMERON...WILLACY AND KENEDY COUNTIES.

THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND AT BOCA CHICA BEACH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS...PRODUCING LARGE HAIL
...DAMAGING WINDS...AND FLASH FLOODING...ARE POSSIBLE WEDNESDAY
AND THURSDAY.

AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE AT THE LOCAL BEACHES
WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND AGAIN FOR
WEDNESDAY AND THURSDAY.

GMZ130-132-135-150-155-170-175-181100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
440 PM CDT TUE MAY 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS THE LOWER
TEXAS BAY AND GULF WATERS LATER TONIGHT. SOME OF THESE STORMS MAY
PRODUCE WIND GUSTS UP TO 35 KNOTS...SMALL HAIL AND PERIODS OF HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION ALONG THE LOWER TEXAS COASTLINE MAY BE
NEEDED TONIGHT...AND AGAIN FOR WEDNESDAY AND THURSDAY.

In the hours before

Special weather statement, May 17, 5:42 PM CST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
642 PM CDT TUE MAY 17 2016

TXZ249-250-180030-
JIM HOGG TX-BROOKS TX-
642 PM CDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STARR...NORTHEASTERN
ZAPATA...WESTERN BROOKS AND JIM HOGG COUNTIES UNTIL 730 PM CDT...

AT 642 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF AGUA NUEVA...MOVING NORTHWEST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HEBBRONVILLE...AGUA NUEVA...GRUY STADIUM...SAN RAFAEL RANCH AIRPORT...
SOUTH FORK ESTATES...RANDADO...HEBBRONVILLE HIGH SCHOOL...PUESTA DEL SOL
AIRPORT...HIDALGO CITY PARK AND HEBBRONVILLE BORDER PATROL STATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
CENTRAL TEXAS.

LAT...LON 2728 9852 2727 9852 2726 9848 2712 9811
      2678 9850 2679 9865 2705 9896 2714 9896
      2734 9867
TIME...MOT...LOC 2342Z 133DEG 21KT 2700 9849

CASTILLO
Special weather statement, May 17, 8:47 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
947 PM CDT TUE MAY 17 2016

TXZ248-180345-
ZAPATA TX-
947 PM CDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STARR AND ZAPATA COUNTIES
UNTIL 1045 PM CDT...

AT 947 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF LAS PALMAS...OR 8 MILES NORTHWEST OF ZAPATA...MOVING EAST
AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ZAPATA...LOPENO...BUSTAMANTE...MEDINA...ZAPATA MIDDLE SCHOOL...
MORALES-SANCHEZ...LAS PALMAS...ESCOBAS...ZAPATA HIGH SCHOOL AND FALCON
LAKE ESTATES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
DEEP SOUTH TEXAS.

LAT...LON 2718 9943 2727 9945 2731 9939 2731 9936
      2727 9932 2727 9899 2665 9904 2660 9913
      2662 9918 2665 9920 2672 9921 2675 9924
      2685 9927 2687 9932 2692 9932 2693 9938
      2696 9939 2698 9938 2702 9942 2702 9945
TIME...MOT...LOC 0247Z 287DEG 28KT 2695 9939

CASTILLO
Special weather statement, May 17, 9:03 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1003 PM CDT TUE MAY 17 2016

TXZ250-251-180345-
KENEDY TX-BROOKS TX-
1003 PM CDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KENEDY...BROOKS AND
NORTHEASTERN JIM HOGG COUNTIES UNTIL 1045 PM CDT...

AT 1002 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FALFURRIAS...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FALFURRIAS...SARITA...LA COLONIA PARK...FALFURRIAS FIRE STATION...
FALFURRIAS JUNIOR HIGH SCHOOL...KENEDY COUNTY SHERIFFS OFFICE...AIRPORT
ROAD ADDITION...PLEASANT PARK...BROOKS COUNTY AIRPORT AND FLOWELLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
DEEP SOUTH TEXAS.

LAT...LON 2715 9764 2688 9835 2725 9850 2726 9847
      2726 9799 2721 9799 2721 9797 2723 9795
      2724 9784 2727 9781
TIME...MOT...LOC 0302Z 240DEG 13KT 2723 9815

CASTILLO
Special weather statement, May 17, 9:32 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1032 PM CDT TUE MAY 17 2016

TXZ250-251-253-180415-
KENEDY TX-HIDALGO TX-BROOKS TX-
1032 PM CDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STARR...WEST CENTRAL
KENEDY...SOUTHEASTERN BROOKS AND NORTHWESTERN HIDALGO COUNTIES UNTIL
1115 PM CDT...

AT 1032 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PUERTO RICO...OR 7 MILES NORTHEAST OF MCCOOK...MOVING NORTHEAST AT 40
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RACHAL AND PUERTO RICO.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
DEEP SOUTH TEXAS.

LAT...LON 2685 9781 2645 9830 2657 9843 2664 9839
      2678 9826 2678 9825 2679 9825 2704 9804
TIME...MOT...LOC 0332Z 222DEG 33KT 2657 9832

CASTILLO
Special weather statement, May 17, 9:39 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1039 PM CDT TUE MAY 17 2016

TXZ250-252-253-180430-
HIDALGO TX-BROOKS TX-STARR TX-
1039 PM CDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STARR...SOUTHEASTERN
BROOKS AND NORTHWESTERN HIDALGO COUNTIES UNTIL 1130 PM CDT...

AT 1039 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PUERTO RICO...OR 11 MILES NORTHEAST OF MCCOOK...MOVING NORTHEAST AT 35
MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RACHAL...ENCINO...PUERTO RICO...SAN ISIDRO...LA REFORMA...EL COYOTE RANCH
AIRPORT AND DELMITA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
DEEP SOUTH TEXAS.

LAT...LON 2694 9799 2676 9799 2643 9829 2662 9855
      2703 9822
TIME...MOT...LOC 0339Z 215DEG 31KT 2663 9830

CASTILLO

The radar

The Brownsville radar (KBRO), 163 km away, was scanning. The volume nearest the first event began at 03:38 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Starr

When
May 17, 9:40 PM CST to 9:50 PM CST
Where
Starr County, El Sauz
Measured
1.75 in hail
Reported by
Social Media
Coordinates
26.580, -98.870

Public reported via social media golf ball size hail in El Sauz.

Hail, Starr

When
May 17, 10:05 PM CST to 10:10 PM CST
Where
Starr County, 0.75 mi NNW of Falcon Hgts
Measured
0.88 in hail
Property damage
$2,000
Reported by
COOP Observer
Coordinates
26.559, -99.136

COOP observer at Falcon Dam reported the front and back windows of a front end loader shattered.

Hail, Starr

When
May 17, 10:50 PM CST to 10:55 PM CST
Where
Starr County, 4.93 mi NNE of Rio Grande City Arpt
Measured
2 in hail
Reported by
Social Media
Coordinates
26.487, -98.823

Public posted video on social media showing hen egg size hail falling on a carport on La Sagunada Road north of Rio Grande City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638609, 638608, 638610.